It has been quite a while since I have written an update on how Kim has been doing and I figured now is a good time to catch everyone up. Honestly, I started this post a while ago and couldn’t get much past the first sentence. It is hard sometimes to put into words exactly how Kim is feeling/doing, but I’ll try my best.
Seems like the last update that I had given was after she had been on the Humira for a little while. She is continuing to take the Humira bi-weekly. I’m administering her shots and she says they still burn and hurt like crazy when I give them. Definitely not one of the things I ever imagined myself doing — inflicting pain on her intentionally in order to help prevent greater pain — but it needs to be done.
She has been doing well enough on the Humira that her rheumatologist had her taper off of her Prednisone. She had tried to taper once before earlier this year and it did not go well so he suggested that she do a much slower taper in order to try and minimize her RAD from reacting as the Prednisone dose got lower. It was a good idea . . . in theory. She pushed through it and managed to get all of the way off of the steroids, but lasted less then a week before the rheumatologist put her back on at her original dose. We weren’t surprised. Within the first few weeks of the taper we didn’t think it was going to go well. It was confirmed that it wasn’t going well when she got down to zero and her pain and fatigue were unbearable. Her daily medication intake remained the same, but she was doubling the amount of muscle relaxers and prescription pain medications in order to cope with the pain. Plus, she was taking Tylenol and aspirin in between doses to “take the edge off”. Needless to say, we weren’t surprised that he put her back on the Prednisone. He told Kim, “It looks like you’re one of those people who may never be able to go off of Prednisone.”
She has also been taking an inhaled steroid to manage the symptoms of her lung disease. We weren’t noticing any changes in her symptoms which is good news. Her breathing wasn’t necessarily getting better, but she hasn’t been getting worse. However, she started noticing a while ago that she would get more and more hoarse throughout the day. Since RAD can attack your larynx and you can lose your voice, we were concerned about that happening to Kim. She talked with her pulmonologist and he suggested that she stop taking her inhaled steroids since one of the side effects of the medication can also cause hoarseness. At this point in time, the hoarseness has gotten better, but her breathing issues seem to be getting a little worse. It would seem that it is the inhaled steroid that is causing the hoarseness issues and he will probably put her back on it soon.
It is difficult to describe exactly “how she is doing”. If you ask us, we will probably tell you that she is doing fine. And she is. She is still working. She makes it to all of the kid’s sporting events, concerts and other extra-curricular things. She is able to clean around the house and do what needs to be done there with help from the rest of us and we are thankful for all that she is able to do. But there is much in her life that has changed because of RAD. She is constantly tired. Some days are better than others, but even on her good days she fights constantly with fatigue. Her pain level over the last few months has been increased partially due to her Prednisone taper, but even now that she’s back up to her normal dose she is still not as good as she has been. Even when she is at her best and on all of her medications, she is in pain every moment of the day. Recently she has noticed an increase in the frequency of pain in certain joints, including some newer ones that weren’t affected before.
We have been impressed with how aggressively her rheumatologist has treated her RAD, but we have also been become frustrated recently with some of his responses to problems she has been having. For example, she has been having a lot of pain in the base of her thumbs — especially by the end of a day of running the mouse at work — but he told Kim he thinks it is just osteoarthritis and not her RAD. Umm? Really?!? At this point in time the treatment wouldn’t be any different so we’re not pushing it with him.
Also, he seems to think that she is doing well because her SED rate inflammatory markers are low. The problem with that is that her SED rates have always been low. When she has been at her worst, her highest SED rate was an 8. In comparison, many patients with RAD never get lower than a 10 when they are at their best and it is not uncommon for many patients to live daily with SED rates that are in the 20’s to 40’s or higher. The reality is that SED rates can be very helpful with helping to indicate the level of inflammation, but not necessarily for everyone. There are many patients — and it would seem that Kim is one of them — whose SED rate is not a good indicator of the level of disease activity within their body.
Ultimately, that means that her rheumatologist will need to rely instead on listening to what Kim has to say about her pain, fatigue, and stiffness. So far, we haven’t always been very impressed with his ability to do that. I know. It’s a novel concept; a doctor listening to the patient to hear what the patient has to say about how they feel and what they can and cannot do. It is revolutionary, but we think it might be extremely helpful.
Kim will have followup visits with both her rheumatologist and her pulmonologist in October to see if there are any changes with her RAD or her lung disease. Until then we continue to do what we can do day by day. We know many of you pray for Kim frequently and we are extremely thankful for you and your prayers. We continue to rest in the goodness and faithfulness of God. Though at times our situation and our life was we know it may seem difficult or trying, we know that God is good and that He has ordained this season in our lives for His glory and our good.